Cutaneous adverse reaction during lithium treatment: a case report and updated systematic review with meta-analysisReport as inadecuate




Cutaneous adverse reaction during lithium treatment: a case report and updated systematic review with meta-analysis - Download this document for free, or read online. Document in PDF available to download.

International Journal of Bipolar Disorders

, 5:20

First Online: 04 July 2017Received: 14 January 2017Accepted: 28 March 2017

Abstract

ObjectivesTo present a new case of adverse cutaneous reaction during lithium treatment and to update the systematic review and meta-analysis of the incidence of this adverse reaction.

MethodsWe conducted a systematic search performed in September 2016 for peer-reviewed articles in English indexed in Medline 2011-present. Meta-analytical estimates were obtained using the -Metafor- package.

Case presentationMs. H., a 31-year-old Caucasian woman with BD1, was admitted to the inpatient unit for a full-blown psychotic episode and treated with carbamazepine 400 mg q.d., lithium carbonate 450 mg q.d., and risperidone 4 mg q.d. with clinical improvement. After 12 days from the start of psychopharmacological treatment, she manifested a cutaneous reaction that motivated the stop of carbamazepine treatment, as well as the increase in lithium carbonate dose 750 mg q.d

Risperidone dose remained unvaried. Since the skin lesion persisted after 8 days from withdrawal of carbamazepine, the private practitioner stopped also lithium carbonate treatment de-challenge, maintaining risperidone treatment. The cutaneous reaction resolved spontaneously after six days from withdrawal of lithium carbonate. Subsequently, the worsening of psychopathological conditions motivated a new admission during which lithium carbonate was reintroduced 16 days after its suspension re-challenge. On the following day, we observed an itching erythematous maculopapular rash involving the trunk, the four limbs, and the oral mucosa.

ConclusionsOur case of an erythematous maculopapular rash during lithium treatment was the first to present a challenge–de-challenge–re-challenge sequence that suggests causality. Although meta-analysis does not point to an increased rate of adverse skin reaction during lithium treatment, clinicians should not neglect to monitor cutaneous symptoms during lithium treatment.

KeywordsSkin disorders Bipolar disorder Long-term treatment AbbreviationsBDbipolar disorder

BD1bipolar disorder type 1

DSM-5diagnostic and statistical manual of mental disorders-5

SSRIselective serotonin reuptake inhibitors

ORodds ratio

CIconfidence interval

RCTsrandomized clinical trials

Download fulltext PDF



Author: Martina Pinna - Mirko Manchia - Sergio Puddu - Giampaolo Minnai - Leonardo Tondo - Piergiorgio Salis

Source: https://link.springer.com/







Related documents